Training on animal tranquilizer in illicit drug supply draws a crowd

  • Nearly 100 people attended a virtual training last week to learn more about xylazine, an animal tranquilizer showing up in the illicit drug supply more frequently in western Massachusetts. SCREENSHOT

  • Nearly 100 people attended a virtual training this week to learn more about xylazine, an animal tranquilizer showing up in the illicit drug supply more frequently in western Massachusetts. SCREENSHOT

Staff Writer
Published: 12/5/2022 12:52:34 AM
Modified: 12/5/2022 12:52:11 AM

Nearly 100 people attended a virtual training last week to learn more about xylazine, an animal tranquilizer showing up in the illicit drug supply more frequently in western Massachusetts, and what they should do if they encounter someone overdosing.

CONNECT, Franklin County and the North Quabbin region’s post-opioid overdose follow-up and outreach program sponsored the virtual training hosted by Dr. Traci Green, an epidemiologist and director of the Opioid Policy Research Collaborative at Brandeis University, and Leah Benrubi, a second-year medical student at Tufts University School of Medicine. “Myths and Facts: Understanding the Deadly Impact of Xylazine in the Illicit Drug Supply” aimed to educate people about xylazine and how it differs from other illicit drugs in the area.

Green explained in the Zoom meeting that xylazine has never been approved for human consumption. She said it can cause sedation, muscle relaxation, respiratory depression, decreased response to painful stimuli and death. However, despite little to no intentional human consumption, xylazine is still making it into the drug supply when drug cartels and dealers cut their product with it to increase profit margins.

Green said national data shows there have been more xylazine overdose deaths in the Mid-Atlantic and Northeast regions of the country.

“So we, in New England in particular, are especially concerned about this,” she said.

Green said xylazine is taking a devastating toll on Philadelphia, where it is referred to by the street names “tranq” and “tranq dope.” A recent Philadelphia study of heroin/fentanyl overdoses found an increase in xylazine’s presence in those drugs from less than 2% from 2010 to 2015 to 31% in 2019. Green said that in Puerto Rico, where xylazine has been used orally and by injection since at least the early 2000s, the tranquilizer is known as anestesia de caballo, which is Spanish for horse anesthesia.

According to Green’s information, most hospital emergency departments do not test for xylazine routinely, and tests must be sent to a third party. There is no xylazine test strip on the market, as there is for fentanyl.

Green also told attendees about drug checking, a way for people who use drugs to help identify the substance they intend to take. She explained the Opioid Policy Research Collaborative has detected xylazine in at least one-third of 2022 samples, and 31% of opioid samples tested statewide in 2021.

Since 2020, more samples have exhibited xylazine as a minor or major component, as opposed to trace component. And proportionally, more samples in western Massachusetts than in eastern Massachusetts contain xylazine.

Green stressed the importance of drug checking, which she said improves the safety of the drug supply and provides an opportunity for empowerment by promoting the health, dignity and knowledge of drug users.

As for why xylazine has made its way into the drug supply, Green said experts don’t know. She said the animal tranquilizer is quite accessible and the despair generated during the COVID-19 pandemic may have introduced new demand for sedatives to cope with problems. Green also said xylazine is relatively cheap and there are currently fentanyl and heroin shortages. She mentioned there are also nefarious people who could be doing this purposefully — cutting a drug with xylazine to cause harm.

Benrubi, the second-year medical student at Tufts, then took over the presentation to explain the health complications xylazine creates. Use can cause ulcers, infections, abscesses and even amputations. She explained use can cause oversedation (five to nine hours with no movement), circulation issues, kidney problems and muscle breakdown. It also has a grave effect on users’ personal and work lives.

Benrubi also said people in rural settings who take xylazine are also challenged with less regular interaction with health care providers and transportation barriers to receive treatment.

Because xylazine is present in many opioids, Green and Benrubi said anyone who encounters an overdose should immediately administer naloxone, known by the brand name Narcan, which can reverse the effects of an opioid overdose.

“One of the things we emphasize is rescue breathing,” Benrubi said. “This can keep someone alive and oxygenated until they can receive further care.”

Green told attendees she wanted them to leave the meeting understanding that the drug supply is in a state of flux and xylazine is part of that change. She also stressed that adapting to xylazine is important “because it is now and has already been in the drug supply.”

Reach Domenic Poli at dpoli@recorder.com or 413-930-4120.


E-Edition & Local Ads


Weather


athol forecast

Social Media




Athol Daily News

14 Hope Street,
Greenfield, MA 01301
Telephone: (413) 772-0261

 

Copyright © 2021 by Newspapers of Massachusetts, Inc.